Weight Gain and Bipolar Disorder

weight gain from bipolar medications

There can be considerable side effects when you take medication for Bipolar Disorder, along with many other medications.  These side effects can range in type and severity with the number of people on this planet!  Weight gain is the side effect I would like to focus on today.

 

Each person reacts differently to medications.  One person may have weight gain and another weight loss when they take the same medication.  Our genetic and biologic make up is unique to everyone, even though we share the same illness.

 

Personally, I have found weight gain to be one of the most upsetting side effects throughout the years.

 

 

Wellness Plan

 

I am a huge proponent of an overall wellness plan when it comes to treating Bipolar Disorder.  Since the body and mind are so interconnected, I feel you cannot focus on one without the other.  That is why if I find a medication that works to help stabilize my mood but makes me gain 50 pounds, I cannot take that medication over an extended period.  I need to find something else and there are many medications out there to try and even more combinations.  You can read about cocktails of medications HERE.

 

Generally, weight gain as a side effect to a medication can be attributed to one of two things:

 

1) Increased appetite


2) Metabolic changes

 

If you can tolerate weight gain due to a Bipolar medication, there are other medications to help stabilize your metabolism and appetite.  That is if you would like to take that route.

 

 

Quality of Life

 

Like I said earlier, everyone reacts to medications differently.  Each person can handle side effects differently and needs to weigh their options.  Is this side effect tolerable?  Will you be able to handle this quality of life?

 

The quality of life question is very important since Bipolar Disorder is a chronic illness.

 

Recently, I took a medication that caused weight gain as a side effect.  I had to take another medication to deal with my metabolic changes and yet another one to reduce my recently acquired hand tremors.  The mood stabilizer worked perfectly to stabilize my moods, but this is not the quality of life I want.

 

So, I spoke with my Psychiatric Nurse Practitioner and we tapered off that medication as I weaned on a new one.  I was able to stop the other two medications for my hand tremor and metabolic changes.

 

One of the good things about Bipolar Disorder is the number of medications presented to the marketplace each year.  Pharmaceutical companies are continually creating new medications.

 

Do not get discouraged if one medication does not work.  There are plenty more out there to try.  Sometimes simply adding a medication to your cocktail will change how you tolerate the other ones as well.

 

Just remember that you do not need to settle.  You deserve a quality of life to thrive and stabilize without side effects that you cannot tolerate.

 

Always chat with your doctor before you make any changes to your medication regimen.  Never just stop your medication before talking to your doctor.

 

 

Wrapup

 

What are some of the side effects you experience with your medications?  What threshold do you use whether to stay on a medication or not?

 

I would love to hear your comments if you are willing to share.

 

Thank you for taking the time out of your day to read my blog.  I mean this from the bottom of my heart.

 

Until next time, take care of yourself! 🙂

2 comments on “Weight Gain and Bipolar Disorder

  1. Hi John–how is your battle with weight?? Is your exercise program each morning working out for you?? I pray all is well with your and the family. God Bless–Love, Dad

Comments are closed.